ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help

Worth Repeating...
Preventing mix-ups between various formulations of amphotericin B

From the September 6, 2007 issue

The National Patient Safety Agency in the United Kingdom (UK) issued a medication alert on Monday warning healthcare providers of the risk of confusion between different formulations of intravenous amphotericin used to treat serious fungal infections. Alerts issued by ISMP since 1997 and by ISMP Canada since 2002 (1-4) have called attention to mix-ups between the lipid-based and conventional formulations of this drug. Mix-ups have led to overdoses-sometimes fatal-or underdoses resulting in subtherapeutic treatment. Two recent deaths in the UK prompted a call for the country's hospitals to take action, such as the suggestions noted below, which are based on prior ISMP recommendations.

  1. Conventional amphotericin B deoxycholate doses should not exceed 1.5 mg/kg daily.
  2. Encourage prescribers to communicate orders using both the proprietary name and the   complete generic name: FUNGIZONE (amphotericin B desoxycholate), AMBISOME (amphotericin B liposomal), ABELCET (amphotericin B lipid complex), and    AMPHOTEC (amphotericin B cholesteryl sulfate complex). List both the generic and   brand names on protocols, preprinted orders, pharmacy labels, and medication administration records (MARs).
  3. Include the patient's weight in kg and dose calculations as part of the prescription.
  4. Verify the dose if you are unfamiliar with the drug and/or usual dose prior to prescribing, dispensing, and/or administering the drug.
  5. Ensure that detailed, technical drug information is easily and readily accessible in   clinical areas that use amphotericin products.
  6. Add a warning statement to all IV administration guidelines or drug charts produced by the hospital specifically describing the risks associated with these products.
  7. Restrict the preparation and dispensing of amphotericin products to the pharmacy.
  8. Differentiate or separate the storage of different formulations of amphotericin within   the pharmacy (and in other areas where the drugs might be stored). Use cautionary labels   to remind staff about the differences between the products. Add these statements to MARs.
  9. Require an independent double-check before administering amphotericin products.
  10. Include liposomal forms of drugs on your organization's list of high-alert medications; such products are included on ISMP's list    (www.ismp.org/Tools/highalertmedications.pdf).

References: 1) Institute for Safe Medication Practices (ISMP). Same old, same old. ISMP Medication Safety Alert! Smetzer J, Cohen M. eds. September 8, 1999:3. 2) ISMP. Special alert!! Medication errors with lipid-based drug products. ISMP Medication Safety Alert! Cohen M, ed. August 18, 1998. 3) ISMP Canada. Warning: prevent mix-ups between conventional amphotericin B (Fungizone) and lipid based amphotericin B products (Ambisome and Abelcet). ISMP Canada Safety Bulletin. June 2002. 4) ISMP. Safety brief. ISMP Medication Safety Alert! Wiegman S, Cohen M. eds. November 19, 1997:1.

 

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP